Skip to Main Content

Proceedings of the American Mathematical Society

Published by the American Mathematical Society, the Proceedings of the American Mathematical Society (PROC) is devoted to research articles of the highest quality in all areas of pure and applied mathematics.

ISSN 1088-6826 (online) ISSN 0002-9939 (print)

The 2020 MCQ for Proceedings of the American Mathematical Society is 0.85.

What is MCQ? The Mathematical Citation Quotient (MCQ) measures journal impact by looking at citations over a five-year period. Subscribers to MathSciNet may click through for more detailed information.

 

A characterization of the exponential distribution involving absolute differences of i.i.d. random variables
HTML articles powered by AMS MathViewer

by W. Stadje PDF
Proc. Amer. Math. Soc. 121 (1994), 237-243 Request permission

Abstract:

A probability measure $\mu$ on $[0,\infty )$ is said to have property H if for independent random variables ${X_1}$ and ${X_2}$ distributed according to $\mu$ the absolute difference $|{X_1} - {X_2}|$ has the same distribution. Continuing previous work of Puri and Rubin we characterize the set of all distributions having property H.
References
  • Heinrich Behnke and Friedrich Sommer, Theorie der analytischen Funktionen einer komplexen Veränderlichen, Die Grundlehren der mathematischen Wissenschaften in Einzeldarstellungen mit besonderer Berücksichtigung der Anwendungsgebiete, Band LXXVII, Springer-Verlag, Berlin-Göttingen-Heidelberg, 1955 (German). MR 0073682
  • William Feller, An introduction to probability theory and its applications. Vol. II. , 2nd ed., John Wiley & Sons, Inc., New York-London-Sydney, 1971. MR 0270403
  • Larry C. Grove, Algebra, Pure and Applied Mathematics, vol. 110, Academic Press, Inc. [Harcourt Brace Jovanovich, Publishers], New York, 1983. MR 734306
  • Janos Galambos and Samuel Kotz, Characterizations of probability distributions, Lecture Notes in Mathematics, vol. 675, Springer, Berlin, 1978. A unified approach with an emphasis on exponential and related models. MR 513423
  • Eugene Lukacs, Characteristic functions, Hafner Publishing Co., New York, 1970. Second edition, revised and enlarged. MR 0346874
  • Prem S. Puri and Herman Rubin, A characterization based on the absolute difference of two i.i.d. random variables, Ann. Math. Statist. 41 (1970), 2113–2122. MR 293761, DOI 10.1214/aoms/1177696709
Similar Articles
  • Retrieve articles in Proceedings of the American Mathematical Society with MSC: 62E10
  • Retrieve articles in all journals with MSC: 62E10
Additional Information
  • © Copyright 1994 American Mathematical Society
  • Journal: Proc. Amer. Math. Soc. 121 (1994), 237-243
  • MSC: Primary 62E10
  • DOI: https://doi.org/10.1090/S0002-9939-1994-1200180-1
  • MathSciNet review: 1200180